Neonatal coagulation defect due to anticonvulsant drug treatment in pregnancy

K. R. Mountain, J. Hirsh, A. S. Gallus

Research output: Contribution to journalArticlepeer-review

157 Citations (Scopus)

Abstract

Coagulation-factor assays were performed on 16 neonates born to 16 unselected epileptic mothers who were being treated with anticonvulsant drugs. 2 of the neonates had clinical evidence of a bleeding tendency. A coagulation defect similar to that in vitamin-K deficiency was found in 8 neonates and was severe in 7. The mothers of the 8 affected neonates had been treated with a barbiturate or with a drug metabolised to a barbiturate and with phenytoin. It is suggested that anticonvulsant drug therapy during pregnancy, especially treatment with barbiturates, frequently causes a coagulation defect which may result in bleeding during the early neonatal period. The prophylactic use of vitamin K1 is especially important in this situation.

Original languageEnglish
Pages (from-to)265-268
Number of pages4
JournalThe Lancet
Volume295
Issue number7641
DOIs
Publication statusPublished - 7 Feb 1970
Externally publishedYes

Fingerprint Dive into the research topics of 'Neonatal coagulation defect due to anticonvulsant drug treatment in pregnancy'. Together they form a unique fingerprint.

Cite this